Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS Denver/Boulder, CO

June 1, 2019Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2019, 5:45 PM MDT for Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 5:45 PM MDT (23:45 UTC)
Expired
Jun 1, 2019, 6:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS55 KBOU 012345
SVRBOU
COC073-020030-
/O.NEW.KBOU.SV.W.0046.190601T2345Z-190602T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
545 PM MDT Sat Jun 1 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in east central Colorado...

* Until 630 PM MDT.

* At 545 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles southeast of Boyero to near Punkin Center,
  or along a line extending from 36 miles south of Flagler to 30
  miles south of Limon, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Punkin Center, Karval and Boyero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 10373 3887 10373 3887 10372 3901 10372
      3896 10317 3868 10317
TIME...MOT...LOC 2345Z 180DEG 22KT 3878 10318 3883 10373 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
2 follow-up statements
575 
WWUS55 KBOU 020009
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
609 PM MDT Sat Jun 1 2019

COC073-020030-
/O.CON.KBOU.SV.W.0046.000000T0000Z-190602T0030Z/
Lincoln CO-
609 PM MDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL LINCOLN COUNTY...

At 608 PM MDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Boyero to 5 miles north of Punkin
Center, or along a line extending from 29 miles south of Flagler to
23 miles south of Limon, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Punkin Center and Boyero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 10373 3887 10373 3887 10372 3901 10372
      3896 10317 3878 10317
TIME...MOT...LOC 0008Z 179DEG 18KT 3887 10318 3892 10373 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
919 
WWUS55 KBOU 020027
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
627 PM MDT Sat Jun 1 2019

COC073-020036-
/O.EXP.KBOU.SV.W.0046.000000T0000Z-190602T0030Z/
Lincoln CO-
627 PM MDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 630 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3883 10373 3887 10373 3887 10372 3901 10372
      3896 10317 3878 10317
TIME...MOT...LOC 0026Z 180DEG 22KT 3897 10318 3902 10373 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:13 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 1, 3:13 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM MDT Sat Jun 1 2019

Primary storm cell of the afternoon is now moving east of southern
Aurora, having produced up to golf ball sized hail. This storm is
expected to continue moving over northern Elbert County for the
next couple hours. Additional thunderstorms are expected to roll
off the foothills for a couple more hours. The main threat for the
strongest storms will continue to be over the Palmer Divide as the
supercell tracks eastward, into the moist inflow. Later this
evening should see thunderstorm activity end with decreasing
cloudiness.

For Sunday, all of the necessary ingredients for a round of strong
to severe thunderstorms will be in place. Aloft, the upper trough
over the Desert Southwest will remain near today's position, with
moderate west to southwesterly flow aloft across Colorado. At the
surface, moderate southeasterly winds will be blowing across the
plains, advecting moisture and instability into the state. Model
soundings continue showing mixed layer CAPE values around 2000
j/kg along with favorable wind shear profiles. The Storm
Prediction Center has placed all of eastern Colorado in the Slight
Risk of Severe Weather category for Sunday afternoon. High
temperatures should climb to the upper 70s before the
thunderstorms begin forming and progressing eastward. The model
soundings show dry air aloft, overlaying the moist unstable low
levels, which will make large hail quite possible from the
thunderstorms that turn severe. Heavy rainfall and damaging winds
are also going to be possible. Some tornadic activity will also be
possible.

Not to be overlooked, the mountains will also see scattered
thunderstorms by midday, but only small hail, gusty winds and
brief heavy rain are expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 246 PM MDT Sat Jun 1 2019

...Main concern over the next couple days will be the threat of
severe thunderstorms...

Sunday evening, we expect a few severe storms to be ongoing and
moving east across the plains. While shear is not strong under the
riding aloft (0-6km bulk shear near 30 knots), it is sufficient
in the high MLCAPE environment of 1500-2200 J/kg for supercell
growth. We expect storms to become more widespread as well as they
move east into the higher CAPE over the eastern Colorado plains
through the early to mid evening hours Sunday. Stronger storms
will likely produce very large hail and damaging winds. There is
some threat of a tornado or two as well, as updraft helicity
increases to near 150 m2/s2 over the plains where low level
southeast flow strengthens through the evening hours. LCLs also
drop below 2000 feet, which would also support tornado
development on the eastern Colorado plains. Finally, locally heavy
rainfall is also expected with relatively slow storm movement and
potential for training and/or redevelopment given the
strengthening low level jet through the evening hours. Like the
tornadic threat, the main risk of heavy rainfall would also be
over the eastern Colorado plains, roughly along and east of a line
from Sterling to Fort Morgan, Byers, and Kiowa.

On Monday, we could be looking at a repeat scenario for severe
weather, although some models show an eastward shift to the
overall pattern. However, this can sometimes be a bias in model
output in relatively weak flow aloft, so really think at this
point we would have a chance of a few severe storms as far west
as the I-25 Corridor again. 0-6 km bulk shear of 30-35 knots, low
level moisture and dewpoints in the 50s, and MLCAPE of 1500-2200
J/kg will again result in more severe storms. There is some
potential the airmass could be more capped than Sunday, but the
strong June sunshine will probably do its trick by late in the day
and bust a few storms through. The low level flow is shown to be
a little weaker on Monday, so large hail and damaging winds would
be the primary threats.

For Tuesday, there may be further but slight drying, so while the
intensity of storms may not be as strong as Sunday or Monday, we
can't rule out a few more severe storms over the eastern plains.

On Wednesday, the upper level trough in the southwest U.S. is
expected to kick out and move across the area, so unsettled but
mild weather will remain in place. Any organized severe threat
will be limited by lack of shear.

Thursday and Friday should see drier weather return with drier
southwest flow aloft. There will still be a slight chance of
storms over the mountains and portions of the eastern plains, if
sufficient low level moisture can hold in place. There's still a
fair amount of uncertainty with regard to the timing of the next
trough which could impact the area next weekend.

Finally, the significant mountain snowpack will begin melting in
earnest through next week with the warmer temperatures. High
temperatures over the snowpack will get into the 50s to lower 60s,
with lows staying above freezing. We'll see runoff increase
significantly are still well within banks over the next week, but
caution is advised near the cold and fast running streams.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 315 PM MDT Sat Jun 1 2019

In the wake of the recent thunderstorm activity that moved across
the south parts of the Denver/Aurora area, only weaker, isolated
shower activity is expected through the evening. Winds should be
out of the southeast this evening and then transition to southerly
overnight. Tomorrow, no aviation impacts are expected in the
morning, but the afternoon should become busy as strong to severe
thunderstorms develop and move across the Denver metro area
airports during the afternoon hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, Jun 1, 10:59 AM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Sat Jun 1 2019

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Sat Jun 1 2019

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER THE PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains around noon, and then spread over the plains during the
afternoon and evening. The highest concentration of storms
will be from Denver southward and eastward, stretching across the
Palmer Divide. Moisture levels and instability over northeast
Colorado will be high enough today to result in strong to possibly
severe storms, mainly over the Palmer Divide. Gusty winds to 60
mph and hail up to 1 inch in diameter will be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will have scattered afternoon and evening
thunderstorms, with a few severe storms expected each day. The
severe threat on Sunday afternoon will be over all of the plains,
including portions of the I-25 Urban Corridor and Denver. The main
hazards will be large hail and damaging gusty winds, with heavy
rain also a threat on Sunday. An isolated tornado is possible, and
that threat should focus mainly along the Denver Convergence Zone
which is expected to develop from the southern Denver suburbs and
Castle Rock area northeastward into Arapahoe and Adams Counties.
The mountains will have the same coverage of storms, but at weaker
strength.

Monday could be a near repeat of Sunday afternoon, although the
main threat of severe weather may shift slightly eastward.

Tuesday and Wednesday will continue the diurnal thunderstorm
pattern, but with weaker storms. Thursday and Friday will dry out
and warm up. The near to above average temperatures through the
week will accelerate the snowmelt in the high country and will
increase the flow in streams and rivers. Be careful near rivers
as their levels rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm for locations from
Denver eastward and southward, and across the Palmer Divide.

In the hours before

Local storm report, Jun 1, 2:22 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
222 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Jun 1, 2:50 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             3 S ARAPAHOE PARK       39.59N 104.67W
06/01/2019  M1.50 INCH       ARAPAHOE           CO   PUBLIC

0241 PM     HAIL             4 ESE FOXFIELD          39.57N 104.72W
06/01/2019  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0241 PM     HAIL             2 S ARAPAHOE PARK       39.60N 104.69W
06/01/2019  M0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0235 PM     HAIL             2 NW AURORA             39.71N 104.84W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HAIL ACCUMULATED TO 2 INCHES DEEP.

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Jun 1, 3:07 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             3 S ARAPAHOE PARK       39.59N 104.67W
06/01/2019  M1.50 INCH       ARAPAHOE           CO   PUBLIC

0241 PM     HAIL             2 S ARAPAHOE PARK       39.60N 104.69W
06/01/2019  M0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0241 PM     HAIL             4 ESE FOXFIELD          39.57N 104.72W
06/01/2019  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0235 PM     HAIL             2 NW AURORA             39.71N 104.84W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HAIL ACCUMULATED TO 2 INCHES DEEP.

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Jun 1, 4:42 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             12 NNW SIMLA            39.30N 104.17W
06/01/2019  M0.88 INCH       ELBERT             CO   STORM CHASER

0244 PM     HAIL             3 S ARAPAHOE PARK       39.59N 104.67W
06/01/2019  M1.50 INCH       ARAPAHOE           CO   PUBLIC

0241 PM     HAIL             2 S ARAPAHOE PARK       39.60N 104.69W
06/01/2019  M0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0241 PM     HAIL             4 ESE FOXFIELD          39.57N 104.72W
06/01/2019  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0235 PM     HAIL             2 NW AURORA             39.71N 104.84W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HAIL ACCUMULATED TO 2 INCHES DEEP.

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Jun 1, 5:16 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             11 NNW SIMLA            39.29N 104.16W
06/01/2019  E0.88 INCH       ELBERT             CO   STORM CHASER

            CR 105 AND HWY 86 (11 N OF RAMAH) HAIL IS
            PILED TO 3 ON ROADWAY (MEASURED); LOOKS LIKE
            ITS THIS WAY AS FAR N/S/E/W AS I CAN SEE.

0422 PM     HAIL             12 NNW SIMLA            39.30N 104.17W
06/01/2019  M0.88 INCH       ELBERT             CO   STORM CHASER

0244 PM     HAIL             3 S ARAPAHOE PARK       39.59N 104.67W
06/01/2019  M1.50 INCH       ARAPAHOE           CO   PUBLIC

0241 PM     HAIL             2 S ARAPAHOE PARK       39.60N 104.69W
06/01/2019  M0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0241 PM     HAIL             4 ESE FOXFIELD          39.57N 104.72W
06/01/2019  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0235 PM     HAIL             2 NW AURORA             39.71N 104.84W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            HAIL ACCUMULATED TO 2 INCHES DEEP.

0218 PM     HAIL             1 NNE CENTENNIAL        39.61N 104.86W
06/01/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:12 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver48 min
Jun 1, 2:42 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert37 min
Jun 1, 3:29 PM MDTSevere Thunderstorm WarningBOUElbert46 min
Jun 1, 4:16 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 1, 4:46 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 1, 5:08 PM MDTSevere Thunderstorm WarningBOUElbert52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.